Oregon, 2012

Strong Wind in Oregon, May 26, 2012

May 26, 2012 · NWS PDT · 1 event in 1 county or zone

A gustnado with brief gusty swirling winds caused minor damage at a residence 4 miles southeast of Mount Vernon. Sheet metal was pulled off a building and boards were twirled around.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PDT wrote it up.

A gustnado with brief gusty swirling winds caused minor damage at a residence 4 miles southeast of Mount Vernon. Sheet metal was pulled off a building and boards were twirled around.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before the first event at May 26, 1:22 PM PST, 48 minutes earlier.

Area forecast discussion, May 26, 1:22 PM PST, 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PENDLETON OR
222 PM PDT SAT MAY 26 2012

.SHORT TERM...TONIGHT THROUGH TUESDAY. SATELLITE SHOWS UNSTABLE
AIRMASS HAS FILLED IN WITH CUMULUS AND STRATOCUMULUS THIS AFTERNOON.
NOT MUCH IN THE WAY OF SHOWERS YET EXCEPT ALONG THE CASCADES WHERE
SHOWERS AND ISOLATED THUNDERSTORMS HAVE DEVELOPED IN UPSLOPE
NORTHEAST FLOW. WILL CONTINUE WITH MOSTLY CLOUDY SKIES ACROSS THE
FORECAST AREA THROUGH THE EVENING THEN SOME GRADUAL CLEARING
OVERNIGHT. SHOWERS AND ISOLATED THUNDERSTORMS SHOULD BE MAINLY OVER
THE MOUNTAINS THROUGH THE EVENING THEN DIMINISH OVERNIGHT AS WELL.
SOME AREAS ARE SEEING BREEZY NORTHERLY WINDS TODAY. THESE WILL
DECREASE AFTER SUNSET. THE UPPER LEVEL LOW PRESSURE SYSTEM
RESPONSIBLE FOR THE COOL CLOUDY WEATHER THE PAST FEW DAYS WILL
FINALLY MOVE OFF TO THE EAST SUNDAY. A WEAK RIDGE WILL BUILD OVER
THE REGION WITH IMPROVING CONDITIONS. EXPECT LESS CLOUD COVER AND
SHOWERS ALONG WITH WARMER TEMPERATURES. THE RIDGE WILL MOVE OFF TO
THE EAST ON MONDAY AS ANOTHER UPPER TROUGH APPROACHES THE PACIFIC
NORTHWEST. EXPECT INCREASING CLOUDS DURING THE DAY WITH SHOWERS
DEVELOPING OVER THE MOUNTAINS IN THE AFTERNOON. THE TROUGH AND
SURFACE COLD FRONT MOVE THROUGH MONDAY NIGHT AND EARLY TUESDAY WITH
SHOWERS. SHOULD SEE POST FRONTAL CLEARING DURING THE DAY TUESDAY
WITH BREEZY WESTERLY WINDS.  94

.LONG TERM...TUESDAY NIGHT THROUGH SATURDAY. CONFIDENCE IN THE
MEDIUM RANGE MODELS IS RATHER LOW DURING THE EXTENDED PERIOD...
ESPECIALLY FOR FRI THROUGH SAT. A FLAT UPPER LEVEL RIDGE WILL BRING
DRY CONDITIONS FOR MOST OF THE AREA TUES NIGHT THROUGH THURS WITH
THE EXCEPTION OF THE EAST SLOPES OF THE WA CASCADES THAT MAY SEE
OCCASIONAL LIGHT SHOWER ACTIVITY ASSOCIATED WITH SURGES OF MOISTURE
ACROSS WESTERN WASHINGTON.  THERE IS NOT A BIG INCREASE IN HEIGHTS
AND IT WILL BE PARTLY TO MOSTLY CLOUDY DURING THIS
PERIOD...THEREFORE TEMPS WILL CHANGE LITTLE FROM DAY TO DAY. WHEN
COMPARING THE GFS/ECMWF/GEM...BIG DIFFERENCES ARE NOTED UPSTREAM
OVER THE GULF OF ALASKA DURING THE MID WEEK.  THE ECMWF HAS SEVERAL
EMBEDDED WAVES IN A BROAD UPPER TROUGH OFF THE GULF OF ALASKA THAT
ARE NOT NEARLY AS STRONG AS THE GFS AND GEM.  ONE OF THESE WAVES
ADVERTISED BY THE ECMWF IS PROGGED TO BREAK DOWN THE RIDGE AS EARLY
AS FRIDAY WITH A FAIRLY STRONG COLD FRONT FRIDAY NIGHT.  THE
GFS...ON THE OTHER HAND...GRADUALLY BREAKS DOWN THE RIDGE FRIDAY
NIGHT AND SATURDAY.  WILL INCREASE POPS TO 20-40 PERCENT FRIDAY
NIGHT AND SATURDAY AND WILL SHAVE TEMPS DOWN A FEW DEGREES ON
SATURDAY.  AT THIS TIME...I'M LEANING TOWARDS THE ECMWF SOLUTION
BUT DO NOT WANT TO SHOW A MAJOR CHANGE UNTIL THERE IS BETTER
RUN-TO-RUN CONTINUITY OF THE MODELS.  WISTER

&&

.AVIATION...18Z TAFS (PREVIOUS DISCUSSION). MAIN AVIATION CONCERN
THROUGH THIS EVENING WILL BE WINDS AS NORTHERLY WINDS 10-20 KNOTS
AND HIGHER GUSTS CAN BE EXPECTED.  WINDS WILL DIMINISH AFTER
SUNSET.  VFR CONDITIONS WILL PREVAIL FOR THE NEXT 24 HOURS WITH
BKN-OVC CIGS AT OR ABOVE 8000 FEET AGL AT ALL TAF SITES.  WISTER

&&

.PRELIMINARY POINT TEMPS/POPS...
PDT  44  72  46  70 /  10  10  10  10
ALW  49  72  49  73 /  10  10  10  10
PSC  45  76  48  77 /  10  10   0  10
YKM  42  75  44  72 /  10  10   0  10
HRI  44  73  47  74 /  10  10   0  10
ELN  43  73  45  69 /  10  10  10  10
RDM  34  70  38  68 /  20  10  10  10
LGD  44  66  41  69 /  30  20  10  20
GCD  39  68  41  71 /  20  10  10  20
DLS  48  72  49  70 /  10  10  10  10

&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...NONE.
WA...NONE.
&&

THREAT INDEX
SUNDAY : GREEN
MONDAY : GREEN
TUESDAY : GREEN

GREEN: NONE OR LIMITED NEED FOR WATCHES, WARNINGS, OR ADVISORIES.
YELLOW: A FEW WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT.
RED: NUMEROUS WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT.

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT...
WWW.WEATHER.GOV/PENDLETON

94/85/85
Hazardous weather outlook, May 26, 4:00 AM PST, 10 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PENDLETON OR
500 AM PDT SAT MAY 26 2012

ORZ041-042-044-049-050-502-503-505>509-WAZ024-026>030-520-521-
271145-
EASTERN COLUMBIA RIVER GORGE OF OREGON-NORTH CENTRAL OREGON-
LOWER COLUMBIA BASIN OF OREGON-GRANDE RONDE VALLEY-WALLOWA COUNTY-
NORTHERN BLUE MOUNTAINS OF OREGON-
SOUTHERN BLUE MOUNTAINS OF OREGON-JOHN DAY BASIN-OCHOCO-
JOHN DAY HIGHLANDS-
FOOTHILLS OF THE NORTHERN BLUE MOUNTAINS OF OREGON-
FOOTHILLS OF THE SOUTHERN BLUE MOUNTAINS OF OREGON-
EAST SLOPES OF THE OREGON CASCADES-
EASTERN COLUMBIA RIVER GORGE OF WASHINGTON-KITTITAS VALLEY-
YAKIMA VALLEY-LOWER COLUMBIA BASIN OF WASHINGTON-
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON-
NORTHWEST BLUE MOUNTAINS OF WASHINGTON-
EAST SLOPES OF THE WASHINGTON CASCADES-SIMCOE HIGHLANDS-
500 AM PDT SAT MAY 26 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON
AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS
     EAST SLOPES OF THE WASHINGTON CASCADES, EASTERN COLUMBIA RIVER
     GORGE OF WASHINGTON, EASTERN COLUMBIA RIVER GORGE OF OREGON,
     NORTH CENTRAL OREGON, EAST SLOPES OF THE OREGON CASCADES

A LARGE UPPER LOW PRESSURE SYSTEM WILL CONTINUE TO CIRCULATE
MOISTURE AROUND IT COUNTER CLOCKWISE INTO THE FORECAST AREA TODAY
AND TONIGHT. THERE WILL BE SOME INSTABILITY AS WELL. THE COMBINATION
OF THESE WITH SOLAR HEATING MAY RESULT IN ISOLATED THUNDERSTORMS
ALONG THE SOUTHERN WASHINGTON AND THE NORTHERN OREGON CASCADE EAST
SLOPES THIS AFTERNOON AND THIS EVENING. ANY STORMS THAT DO DEVELOP
WILL BE WEAK. ELSEWHERE CONDITIONS WILL BE DRY AND SLIGHTLY WARMER
THAN ON FRIDAY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

DRY CONDITIONS WILL PREVAIL ON SUNDAY WHICH WILL BE FOLLOWED BY
ANOTHER WEATHER SYSTEM ON MONDAY. THOUGH MONDAY'S WEATHER SYSTEM
WILL NOT BE AS STRONG THERE WILL STILL BE A PERIOD OF UNSETTLED
SHOWERY CONDITIONS. CONDITIONS WILL THEN BECOME DRY AGAIN WITH A
FASTER WARMING TREND FROM TUESDAY THROUGH THE REST OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

GRAPHICAL FORECASTS OF WEATHER HAZARDS OUT TO SEVEN DAYS
ARE DISPLAYED ON THE WORLD WIDE WEB AT:

WWW.WRH.NOAA.GOV/PDT/CURRENTHAZARDS/HWO.HTML

ALL LETTERS IN THE ABOVE URL ARE LOWER CASE.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 strong wind. Local standard time, as filed.

Strong Wind, John Day Basin

When
May 26, 2:10 PM PST
Where
John Day Basin forecast zone
Measured
48 kt (55 mph) estimated gust
Property damage
$500
Reported by
Trained Spotter
Coordinates
44.885, -120.192 (the zone’s center; the record gives no point)

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2012Every state in 2012This day in weather historyWarnings in Oregon, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 374981.